MAUDE Adverse Event Report: COOK INC FORMULA 418 BILIARY BALLOON EXPANDABLE STENT; FGE CATHETER, BILIARY, DIAGNOSTIC

COOK INC FORMULA 418 BILIARY BALLOON EXPANDABLE STENT; FGE CATHETER, BILIARY, DIAGNOSTIC
Model Number G42973
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 03/03/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Occupation = lab manager.(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during an interventional procedure of the left common iliac artery, a formula 418 biliary balloon expandable stent balloon ruptured at ten atmospheres upon deployment and became stuck in the patient.Access was obtained in the right common femoral artery.A 6 french 45 centimeter ansel sheath and unspecified hydro st wire were used with the complaint device.The tuohy-borst adapter was not used.The patient's arteries were reportedly highly calcified.The balloon stretched and separated within the patient, leaving the balloon marker in the patient.The balloon could not be removed through the sheath; therefore, the balloon and sheath were removed together.The patient was sent for an endarterectomy to remove the distal balloon marker.The patient has reportedly not experienced any adverse effects due to this event.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information received 20mar2020.The stent was successfully placed.The marker band remained in place.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Summary of event: as reported, during an interventional procedure of the left common iliac artery, a formula 418 biliary balloon expandable stent balloon ruptured at ten atmospheres upon deployment and became stuck in the patient.Access was obtained in the right common femoral artery.A 6 french 45-centimeter ansel sheath and unspecified hydro st wire were used with the complaint device.The tuohy-borst adapter was not used.The patient's arteries were reportedly highly calcified.The balloon stretched and separated within the patient, leaving the balloon marker in the patient.The balloon could not be removed through the sheath; therefore, the balloon and sheath were removed together.The patient was sent for an endarterectomy to remove the distal balloon marker.The stent was successfully placed.The marker band remained in place.The patient has reportedly not experienced any adverse effects due to this event.Investigation evaluation: reviews of the complaint history, device history record, drawing, documentation, instructions for use (ifu), manufacturing instructions, and quality control were conducted during the investigation.A visual inspection of the complaint device was also conducted.The complaint device was returned to cook for investigation with biomatter present.Physical examination confirmed that the balloon ruptured circumferentially.The distal end of the balloon was not returned.The distal end of the catheter shows possible material separation at the tip.A document-based investigation evaluation was performed.No related non-conformances were found, and there have been no other reported complaints for this lot number.A device master record review was performed, including device drawings, manufacturing instructions, and quality control procedures.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The information provided upon review of complaint file, device history record, complaint history, device master record, and design validation testing provide objective evidence to support that the device was manufactured to specification.The product ifu warns against use in the vascular system, stating that safety and efficacy have not been established.Based on the information provided and the results of the investigation, cook has concluded that the patient¿s anatomy and the type of procedure contributed to this incident.The complaint device is intended for use within the biliary tree, not within highly calcified arteries.The ifu warns against use in the vascular system, stating that safety and efficacy have not been established.It is possible that the balloon was punctured by calcification within the artery.The risk analysis for this failure mode was reviewed and no additional escalation was required.The appropriate personnel have been notified and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
FORMULA 418 BILIARY BALLOON EXPANDABLE STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9835164
Report Number1820334-2020-00618
Device Sequence Number19615324
Product Code FGE
UDI-Device Identifier10827002429731
UDI-Public(01)10827002429731(17)221114(10)10150334
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K051785
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/14/2022
Device Model NumberG42973
Device Catalogue NumberFORB4-18-135-8-30
Device Lot Number10150334
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/31/2020
Initial Date Received by Manufacturer 03/03/2020
Supplement Date Received by Manufacturer03/20/2020
10/12/2020
Initial Report FDA Received Date03/16/2020
Supplement Report FDA Received Date03/24/2020
10/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age78 YR
Patient Weight110